Texas, 2013

Hail in Texas, March 31, 2013

March 31, 2013 · NWS BRO · 2 events in 1 county or zone

On the evening of March 31st, a decaying supercell, associated with convective activity that developed along an outflow boundary over south Texas, moved southeast at 25 mph over the far northeastern corner of Brooks County. The storm dropped half dollar to golf ball size hail over the city of Falfurrias and was accompanied by strong winds and lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

On the evening of March 31st, a decaying supercell, associated with convective activity that developed along an outflow boundary over south Texas, moved southeast at 25 mph over the far northeastern corner of Brooks County. The storm dropped half dollar to golf ball size hail over the city of Falfurrias and was accompanied by strong winds and lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 31, 7:44 PM CST, 51 minutes earlier.

Area forecast discussion, Mar 31, 7:44 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
844 PM CDT SUN MAR 31 2013

.DISCUSSION...ISOLATED STRONG THUNDERSTORMS CONTINUE TO
MOVE SOUTHEAST ALONG THE OUTFLOW BOUNDARY AT THIS TIME.
THIS THUNDERSTORMS WILL LIKELY IMPACT PORTION OF BROOKS
AND KENEDY COUNTIES AS THEY MOVE SOUTH/SOUTHEAST. MAKE
CHANGES TO THE POPS EXPECTED BUT EVERYTHING ELSE STAYED
THE SAME. PLEASE RELATE TO THE LATEST SEVERE WEATHER
STATEMENT FOR MORE INFORMATION.

&&

.PREV DISCUSSION... /ISSUED 647 PM CDT SUN MAR 31 2013/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...BREEZE CONDITIONS WILL CONTINUE THROUGH THE EARLY
EVENING DIMINISHING TONIGHT WITH CLOUD COVER INCREASING ACROSS
SOUTH TEXAS. EXPECT MVFR CEILINGS TO BEGIN DEVELOPING AROUND
MIDNIGHT WITH POSSIBLE IFR CLOSE TO SUNRISE MONDAY. CONDITIONS
WILL IMPROVE AROUND 15Z WITH BREEZE SOUTHEAST WINDS IN THE
AFTERNOON. MOISTURE STREAMING ACROSS MEXICO INTO SOUTH TEXAS WILL
INCREMENT TOMORROW INCREASING THE HIGH CLOUDS ACROSS SOUTH TEXAS.

PREV DISCUSSION... /ISSUED 215 PM CDT SUN MAR 31 2013/

SHORT TERM.../NOW THROUGH MONDAY NIGHT/...WEAK MID LEVEL RIDGING
OVER NEW MEXICO WILL BECOME ZONAL ON MONDAY AS 500 MB LOW MOVES
ACROSS THE SIERRA NEVADA MOUNTAIN RANGE. SURFACE HIGH PRESSURE OVER
THE EASTERN GULF OF MEXICO WILL MAINTAIN THE ONSHORE FLOW ACROSS
DEEP SOUTH TEXAS. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG A
COLD FRONT ACROSS CENTRAL TEXAS THIS AFTERNOON. SPC HAS PLACED A
GENERAL TO SLIGHT RISK OF SEVERE THUNDERSTORMS JUST NORTH OF THE
AREA. THIS CONVECTION IS EXPECTED TO DISSIPATE OR MOVE EAST BEFORE
REACHING THE BRO CWA. MODERATE TO BREEZY SOUTHEAST WINDS WILL
DIMINISH THIS THIS EVENING. LOW CLOUDS WILL BE ON THE INCREASE
TONIGHT AND WITH AREAS OF FOG DEVELOPING OVERNIGHT. LOW
TEMPERATURES WILL BE IN THE MID TO UPPER 60S. MOSTLY CLOUDY MONDAY
MORNING WITH SKIES BECOMING PARTLY CLOUDY BY AFTERNOON. WINDS WILL
BE SLIGHTLY WEAKER WINDS THAN TODAY WITH HIGH TEMPERATURES BACK
INTO THE UPPER 80S AND LOWER 90S AGAIN. OVERNIGHT TEMPERATURES WILL
BE JUST A DEGREE OR TWO COOLER.

LONG TERM /TUESDAY  THROUGH SUNDAY/...AS WE HEAD INTO THE LONG
TERM MAIN FEATURE OF INTEREST WILL CONTINUE TO BE THE UPPER
LOW/TROUGH SPINNING OFF THE CALIFORNIA COAST. MEAN MID TO UPPER
FLOW OVER NORTH AMERICA IS TRANSITIONING INTO A SLOW BUT
PROGRESSIVE SPLIT FLOW PATTERN. THE UPPER TROUGH TO TRACK SOUTH
OF A LARGE SCALE RIDGE OVER THE PACIFIC NORTHWEST AND SOUTHWEST
CANADA SLOWLY WORKING ITS WAY INTO THE SOUTHERN ROCKIES TUESDAY
THEN SLOWING DOWN FURTHER AS IT MOVES THROUGH THE SOUTHERN PLAINS
WEDNESDAY AND HEADS INTO GULF SOUTH THURSDAY. AS FOR THE MUCH
ADVERTISED FRONT THE SLOWER THE EASTWARD PROGRESSION OF THE UPPER
LOW THE SLOWER THE FRONT MOVES SOUTH. GFS AND ECMWF MODELS STILL
INDICATE A LATE WEDNESDAY OR WEDNESDAY EVENING PASSAGE SOUTH OF
BROWNSVILLE WITH THE NAM STILL MUCH FASTER. GENERAL TREND OF THE
PREVIOUS FORECAST TO REMAIN UNCHANGED THIS PACKAGE.

AFFECTS ON OUR CWA FROM THIS SYSTEM COULD COME AS EARLY AS TUESDAY
AFTERNOON WITH A MORE ROBUST SOUTHERN JET COMING INTO PLAY. WITH
DISTURBANCES WITHIN THE SOUTHERN JET TRACKING ACROSS NORTHERN MEXICO
AND SOUTH TEXAS ATMOSPHERE BECOMES INCREASINGLY UNSTABLE WITH
MOISTURE ADVECTION INCREASING AS WELL. PWAT VALUES ARE BECOMING MORE
SUMMER LIKE AND AS A SERIES OF JET MAXES ROTATE THROUGH THE REGION
IN ADVANCE OF THE MAIN TROUGH THUNDERSTORM CHANCES INCREASE. TIMING
AND EXACT PLACEMENT OF BEST POPS IS STILL UNCERTAIN SO WILL CONTINUE
WITH PREVIOUS FORECASTERS POP PLACEMENT AT THIS TIME. THE NORTHERN
ZONES ARE HIGHLIGHTED FOR TUESDAY THEN AS THE UPPER TROUGH AND
SURFACE FRONT BEARS DOWN ON THE CWA RAIN CHANCES INCREASE ALL
AREAS WEDNESDAY AND WEDNESDAY NIGHT AS BETTER OVERALL ASCENT TAKES
PLACE. AS FOR RAINFALL AMOUNTS HPC QFP 5 DAY TOTALS...WHICH MOST
LIKELY WILL FALL LATER TUESDAY THROUGH EARLY THURSDAY...CONTINUE
TO RANGE FROM 0.25 TO .75 INCHES. NO REASON TO DEVIATE MUCH FROM
THIS WITH LOW LEVEL MOISTURE SUFFICIENT TO PRODUCE EVEN SOME ISOLATED
HIGHER AMOUNTS. AT THIS POINT IN OUR PROLONG DROUGHT WE WILL TAKE
ANYTHING WE CAN GET.

TEMPERATURES TO REMAIN WARM TUESDAY AND WEDNESDAY WITH NO SUBSTANTIAL
COOLING UNTIL THE FRONT PASSES. COOLEST DAY CONTINUES TO LEAN
TOWARDS THURSDAY BUT AS THE UPPER TROUGH EXITS TO THE EAST DRIER
AIR AND A QUICKLY MODIFYING AIRMASS MAY ALLOW FOR TEMPERATURES TO
REMAIN CLOSER TO WARMER GUIDANCE VALUES.

A RETURN TO MORE BENIGN WEATHER BY FRIDAY AND NEXT WEEKEND AS AN
UPPER RIDGE REPLACES THE TROUGH AND SOUTHEAST WINDS RETURN.
TEMPERATURES TO WARM AND MOISTURE TO GRADUAL INCREASE AS WE HEAD
WELL INTO APRIL.

MARINE...NOW THROUGH MONDAY...SURFACE HIGH PRESSURE OVER THE EASTERN
GULF OF MEXICO WILL MOVE EAST WHILE A WEAK FRONT WILL APPROACH
THE NORTHWEST GULF TONIGHT. CURRENT TCOON OBSERVATIONS ALONG THE
LAGUNA MADRE INDICATE WINDS OF 15 TO 20 KNOTS DUE TO THE INCREASE
IN THE LOCAL PRESSURE GRADIENT. WILL MAINTAIN EXERCISE CAUTION
CONDITIONS ON THE LAGUNA MADRE THROUGH EARLY THIS EVENING
THEN...WINDS WILL DIMINISH AFTER SUNSET THIS EVENING. BUOY 42020
REPORTS SOUTHEAST WINDS 10 TO 15 KNOTS WITH SEAS AROUND 3 FEET
EARLY THIS AFTERNOON. MODERATE SOUTHEAST WINDS AND LOW TO MODERATE
SEAS TONIGHT AND MONDAY.

TUESDAY THROUGH FRIDAY...MODERATE ON SHORE WINDS AND SEAS TO
CONTINUE THROUGH WEDNESDAY MORNING. WINDS THEN WEAKEN WEDNESDAY
PRIOR TO A COLD FRONT FORECAST TO MOVE THROUGH LATE WEDNESDAY
AFTERNOON AND INTO WEDNESDAY EVENING. NORTH WINDS TO GRADUALLY
INCREASE THROUGH THURSDAY AS HIGH PRESSURE BUILDS SOUTH. SMALL
CRAFT ADVISORY CONDITIONS WILL BE NECESSARY THE LATE WEDNESDAY
THROUGH AT LEAST THURSDAY AFTERNOON. MORE FAVORABLE CONDITIONS TO
DEVELOP FRIDAY AND OVER THE WEEKEND AS HIGH PRESSURE SHIFTS EAST
AND UPPER RIDGE BUILDS ACROSS TEXAS WITH ONSHORE SOUTHEAST FLOW
TO RESUME.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

67/66
Hazardous weather outlook, Mar 31, 8:33 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
933 PM CDT SUN MAR 31 2013

TXZ248-249-252-011100-
ZAPATA-JIM HOGG-STARR-
933 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TONIGHT.

ISOLATED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE THROUGH 1 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
933 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...REST OF TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
OVER THE LAGUNA MADRE AND THE LOWER TEXAS GULF WATERS THROUGHOUT
THE OVERNIGHT HOURS PRODUCING BRIEF GALE FORCE WIND GUSTS...
FREQUENT LIGHTNING AND PEA TO MARBLE SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS LATE ON
WEDNESDAY...ACCOMPANIED BY A CHANCE OF THUNDERSTORMS. STRONG
NORTH TO NORTHEAST WINDS AND HIGH SEAS WILL DEVELOP IN THE WAKE
OF THE FRONT...WITH SMALL CRAFT ADVISORY CONDITIONS LIKELY FROM
LATE WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

TXZ250-251-253>257-011100-
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
933 PM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REST OF TONIGHT.

SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 1 AM CDT MONDAY FOR
HIDALGO...WILLACY...BROOKS...KENEDY COUNTIES. ISOLATED TO
SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING BASE BALL SIZE
HAIL...DAMAGING THUNDERSTORM WIND GUSTS AND FREQUENT DEADLY
LIGHTNING THROUGH 1 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED RIP CURRENT RISK WILL CONTINUE THROUGH THE OUTLOOK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR HIDALGO...WILLACY...
BROOKS...KENEDY COUNTIES THROUGH 1 AM.

In the hours before

Special weather statement, Mar 31, 7:37 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
837 PM CDT SUN MAR 31 2013

TXZ250-251-010300-
BROOKS-KENEDY-
INCLUDING THE CITIES OF...FALFURRIAS...SARITA
837 PM CDT SUN MAR 31 2013

...SEVERE THUNDERSTORMS APPROACHING FROM THE NORTHWEST...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
SEVERE THUNDERSTORMS OVER DUVAL AND JIM WELLS COUNTY...ABOUT 33
MILES NORTHWEST OF FALFURRIAS...AND 48 MILES NORTHWEST OF SARITA.
MOVEMENT OF THE THUNDERSTORMS IS TO THE SOUTH-SOUTHEAST AT AROUND
35 MPH.

THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING HAIL THE SIZE OF
BASEBALLS...AND SEVERE THUNDERSTORM WARNINGS MAY BE ISSUED FOR
BROOKS OR KENEDY COUNTY WITHIN THE NEXT HOUR. RESIDENTS OF THESE
COUNTIES ARE URGED TO MONITOR THIS DANGEROUS DEVELOPING WEATHER
SITUATION...AND BE PREPARED TO TAKE SHELTER SHOULD WARNINGS BE
ISSUED FOR THEIR AREA.

TOMASELLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brooks

When
March 31, 8:35 PM CST to 8:41 PM CST
Where
Brooks County, Falfurrias
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
27.230, -98.150

Golf ball size hail was reported in Falfurrias by local law enforcement and nearby by a trained spotter during the mid evening.

Hail, Brooks

When
March 31, 8:35 PM CST to 8:41 PM CST
Where
Brooks County, 3.06 mi W of Falfurrias
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
27.232, -98.200

Half dollar size hail was reported near the Hollywood Hunting Camp about 3 miles west of Falfurrias by a Cooperative Observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440570, 440572.